Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 143, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Sep 19, 2017, 2:54 PM CDT for Dickey County, McIntosh County, North Dakota. It was in force for 51 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 19, 2017, 2:54 PM CDT (19:54 UTC)
- Expired
- Sep 19, 2017, 3:45 PM CDT
- In force
- 51 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dickey County, ND, McIntosh County, ND
The radar
The Aberdeen radar (KABR), 82 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 19, 3:30 PM CDT | HAIL 1 | Merricourt, ND | THIS IS A DELAYED REPORT. |
| Sep 19, 3:52 PM CDT | HAIL 2.5 | 3 Nnw Monango, ND | |
| Sep 19, 3:53 PM CDT | HAIL 2.5 | 5 Nne Merricourt, ND | DAMAGE TO A WINDSHIELD AND TWO HOUSE WINDOWS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.9 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 69 J/kg
- Mixed-layer CIN
- -338 J/kg
- Mixed-layer LCL
- 863 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 194 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
279
WUUS53 KBIS 191954
SVRBIS
NDC021-051-192045-
/O.NEW.KBIS.SV.W.0143.170919T1954Z-170919T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
254 PM CDT TUE SEP 19 2017
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Western Dickey County in southeastern North Dakota...
Eastern McIntosh County in southeastern North Dakota...
* Until 345 PM CDT
* At 254 PM CDT, a severe thunderstorm was located 8 miles northeast
of Long Lake, or 13 miles southeast of Ashley, moving northeast at
40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* this severe thunderstorm will remain over mainly rural areas of
western Dickey and eastern McIntosh Counties, including the
following locations: Merricourt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4595 9925 4628 9909 4628 9852 4594 9882
4594 9923
TIME...MOT...LOC 1954Z 216DEG 36KT 4595 9911
HAIL...1.00IN
WIND...60MPH
$$
JONES2 follow-up statements
791
WWUS53 KBIS 192023
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
323 PM CDT TUE SEP 19 2017
NDC051-192033-
/O.CAN.KBIS.SV.W.0143.000000T0000Z-170919T2045Z/
McIntosh ND-
323 PM CDT TUE SEP 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MCINTOSH COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4628 9900 4628 9852 4594 9882 4594 9901
TIME...MOT...LOC 2023Z 218DEG 31KT 4613 9889
$$
NDC021-192045-
/O.CON.KBIS.SV.W.0143.000000T0000Z-170919T2045Z/
Dickey ND-
323 PM CDT TUE SEP 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR WESTERN DICKEY COUNTY...
At 323 PM CDT, a severe thunderstorm was located 12 miles south of
Kulm, or 18 miles southwest of Edgeley, moving northeast at 35 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
this severe thunderstorm will remain over mainly rural areas of
western Dickey County, including the following locations: Merricourt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4628 9900 4628 9852 4594 9882 4594 9901
TIME...MOT...LOC 2023Z 218DEG 31KT 4613 9889
HAIL...1.75IN
WIND...60MPH
$$
JONES542
WWUS53 KBIS 192034
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
334 PM CDT TUE SEP 19 2017
NDC021-192045-
/O.CON.KBIS.SV.W.0143.000000T0000Z-170919T2045Z/
Dickey ND-
334 PM CDT TUE SEP 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHWESTERN DICKEY COUNTY...
At 334 PM CDT, a severe thunderstorm was located 11 miles south of
Edgeley, moving northeast at 50 mph.
This is a very dangerous storm.
HAZARD...80 mph wind gusts and tennis ball size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Merricourt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4628 9900 4628 9852 4606 9877 4608 9900
TIME...MOT...LOC 2034Z 216DEG 43KT 4620 9875
TORNADO...POSSIBLE
HAIL...2.50IN
WIND...80MPH
$$
HAMILTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 2:31 PM CDT, 23 minutes earlier.
Area forecast discussion, Sep 19, 2:31 PM CDT, 23 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 231 PM CDT Tue Sep 19 2017 .SHORT TERM...(This evening through Wednesday) Issued at 146 PM CDT Tue Sep 19 2017 Convection continues to track east across central ND this afternoon. Greatest risk of severe storms looks to be along and east of a line from around Harvey to Linton. Most mesoscale models show rapid intensification near the current line of convection in the next 1-2 hours as remaining cap dissipates. With a very strong synoptic system, all threats remain: Large hail, Damaging winds and even tornadoes. The severe threat will exit the eastern CWA during the evening hours. Clearing from west to east tonight with overnight lows dropping into the mid 30s possibly over the southwest. Areal extent appears small for areas of frost. Will mention some frost but advisory not anticipated at this time. .LONG TERM...(Wednesday night through Tuesday) Issued at 146 PM CDT Tue Sep 19 2017 Cooler and much drier on Wednesday. Our main concern will be possible fire weather issues in the southwest during the afternoon. Minimum humidities are in the 20 to 25 percent range with sustained winds around 20 mph. As was mentioned on the mid shift, it still looks like marginal fire weather conditions may exist for a brief period. With uncertainty in duration with only marginal winds, we will not issue a fire weather watch at this time. Overnight shift can re-evaluate. If we mix out more than anticipated, fire weather hazards may still be needed. Relatively dry period Wednesday and Thursday as the first upper low lifts into Canada. The next round of active weather picks up Thursday night and continues through the weekend as another upper low deepens over the western U.S. keeping a southwest upper flow over the northern plains. However, we also begin to cool down and the thunder risk beyond today and tonight looks to be minimal through the weekend. Highs mainly in the 60s and 70s Wednesday and Thursday. A transition on Friday to cooler highs mainly in the 50s over the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 146 PM CDT Tue Sep 19 2017 The main hazard to aviation this afternoon and evening will be thunderstorms. For this used VCTS for KBIS-KJMS due to timing uncertainty. But conditions favor a line of thunderstorms with gusty winds, possibly impacting KJMS around 21Z-24Z today. VFR conditions expected behind the cold front that moves through KJMS this evening. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...TWH LONG TERM...TWH AVIATION...TWH
Hazardous weather outlook, Sep 19, 2:37 PM CDT, 17 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 237 PM CDT Tue Sep 19 2017 NDZ005-013-022-023-025-035>037-046>048-050-051-201945- Rolette-Pierce-Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman- Emmons-Logan-La Moure-McIntosh-Dickey- 237 PM CDT Tue Sep 19 2017 This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight Severe thunderstorms capable of producing hail as large as golfballs, damaging winds up to 70mph, and a few tornadoes, are possible along and east of Highway 83 this afternoon and early evening. The greatest risk is in the James River Valley. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter's are encouraged to report severe weather to the Bismarck National Weather Service at 1-800 247-0212, or via Facebook and Twitter. NDZ001>004-009>012-017>021-031>034-040>045-201945- Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McHenry- McKenzie-Dunn-Mercer-Oliver-McLean-Golden Valley-Billings-Stark- Morton-Slope-Hettinger-Grant-Bowman-Adams-Sioux- 237 PM CDT Tue Sep 19 2017 /137 PM MDT Tue Sep 19 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight There is a slight chance for thunderstorms today. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. twh
In the hours before
Special weather statement, Sep 19, 12:25 PM CDT, 2 hours 29 minutes before
Special Weather Statement National Weather Service Bismarck ND 1225 PM CDT TUE SEP 19 2017 NDZ046-047-191800- Logan ND-Emmons ND- 1225 PM CDT TUE SEP 19 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LOGAN AND SOUTHEASTERN EMMONS COUNTIES UNTIL 100 PM CDT... At 1225 PM CDT, Doppler radar was tracking a strong thunderstorm near Strasburg, or 12 miles southeast of Linton, moving north at 50 mph. Half inch hail and wind gusts to 40 mph will be possible with this storm. Locations impacted include... Strasburg. LAT...LON 4603 10006 4605 10019 4647 10019 4643 9980 TIME...MOT...LOC 1725Z 193DEG 45KT 4610 10011 EDWARDS
Special weather statement, Sep 19, 2:26 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Bismarck ND
226 PM CDT TUE SEP 19 2017
NDZ050-051-192000-
Dickey ND-McIntosh ND-
226 PM CDT TUE SEP 19 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN DICKEY AND
SOUTHEASTERN MCINTOSH COUNTIES UNTIL 300 PM CDT...
At 225 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Long Lake, or 13 miles east of Ashley, moving
northeast at 30 mph.
Nickel size hail and wind gusts to 50 mph will be possible with this
storm.
Locations impacted include...
Forbes.
LAT...LON 4604 9929 4628 9901 4628 9899 4602 9859
4594 9876 4594 9930
TIME...MOT...LOC 1925Z 225DEG 27KT 4598 9911
JONESThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 12:25 PM CDT | Special Weather Statement | BIS | Emmons | 35 min |
| Sep 19, 1:37 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Stutsman | 38 min |
| Sep 19, 2:26 PM CDT | Special Weather Statement | BIS | Dickey | 34 min |
| Sep 19, 3:43 PM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure | 62 min |
| Sep 19, 3:56 PM CDT | Special Weather Statement | BIS | Rolette | 49 min |
| Sep 19, 5:54 PM CDT | Special Weather Statement | BIS | Rolette | 36 min |
| Sep 19, 5:57 PM CDT | Special Weather Statement | BIS | LaMoure | 48 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.